Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Springfield, MO

March 30, 2016Phelps County, Missouri

NWS Springfield, MO issued this special weather statement at Mar 30, 2016, 2:06 PM CDT for Phelps County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2016, 2:06 PM CDT (19:06 UTC)
Expired
Mar 30, 2016, 2:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO

County Phelps County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:28 PM CDTHAIL 0.882 S Rolla, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 565 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
565 m²/s²
0-3 km storm-relative helicity
625 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS83 KSGF 301906
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT WED MAR 30 2016
 
MOZ070-071-082-083-301945-
PHELPS MO-DENT MO-PULASKI MO-TEXAS MO-
206 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...PHELPS...
NORTHWESTERN TEXAS AND EASTERN PULASKI COUNTIES UNTIL 245 PM CDT...

AT 206 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF FORT LEONARD WOOD...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          FORT LEONARD WOOD...
ST. ROBERT...                     ST. JAMES...
LICKING...                        DIXON...
DOOLITTLE...                      NEWBURG...
EDGAR SPRINGS...                  HAZELTON...
NORTHWYE...                       BEULAH...
ROBY...                           ANUTT...
DEVIL'S ELBOW...                  LECOMA...
LENOX...                          JEROME...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 161 AND 169...AND
BETWEEN MILE MARKERS 171 AND 195.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 9181 3750 9218 3801 9214 3801 9159
TIME...MOT...LOC 1906Z 211DEG 49KT 3759 9206 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Mar 30, 12:04 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 12:04 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1204 PM CDT WED MAR 30 2016

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Wed Mar 30 2016

The main concern for this time frame remains unchanged: Severe
weather potential.

Strong low pressure will shift east across Neb with a trailing
dryline reaching the Flint Hills region of KS by early evening
7pm/31-00z. The main concern will be how much convection will be
able to fire along the dryline late today and this evening while
moderate instability is in place.

Some modest moisture return at around 850mb is evident in
sfc observations and is in line with RAP progged soundings in the
near term. Moisture is advecting n-ne underneath and elevated
mixed layer/cap along with more extensive mid/upper level
moisture. Will still take some work to get precip going with sfc
dew points still in the low/mid 30s.

Subtle mid level impulses moving northeast from the southern
Plains will increase overall lift while deeper low level moisture
rapidly increases for the southwest this morning increasing
chances for elevated convection with mucapes reaching up to near
1500 j/kg. Can't rule out some hail with stronger updrafts given
good mid level lapse rates.

There will be a break, or at least a partial one, in the overall
coverage of showers during the mid afternoon. Attention then turns
to the dryline off to our west. A narrow corridor of moderate surface
based instability is expected to develop with uncapped mlcape
values of about 1500 j/kg by early evening (progged GFS KJLN
sounding). The temporal window for progged robust instability
(GFS) looks small late today and this evening but given the
strong vertical shear a large hail and tornado threat exists where
discreet convection can develop. The high res ARW and NMM are not
too bullish in moving the convection too far off the dryline
initially so it looks like the best chance for severe storms late
today and this evening will be over the western cwfa.

As the low continues off to the east, a cold front catches up to
the dryline and moves east through the cwfa overnight. Again, high
res models are not to bullish with convection as the front sweeps
through with more robust convection to our south limited
moisture/buoyancy over our area (as mentioned in SPC discussion).
Will need to watch trends closely as the weather evolves today.
The SPC day 1 looks good with a slightly higher probability of
tornadoes over the far western cwfa and a general 15% hail and
wind risk over most of the area. The hail risk will likely be more
tied to earlier elevated convection and then what every develops
near the dryline. The wind risk will be more late today and
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 AM CDT Wed Mar 30 2016

A colder and dry air mass moves into the area behind the front
Thu. Frost headlines may be needed with the coldest night/early
morning looking to be Fri/Sat morning. A couple of
shortwaves moving through the upper level nw flow may produce
some clouds brief sprinkles over the northeast cwfa Fri.

A quick warming trend will occur this weekend. Another front is
expected to move south into/through the area Monday, but with
dry air expected to be in place, only modest rain chances are
expected at best. Cooler and dry weather is expected for day
7/Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM CDT Wed Mar 30 2016

Convection started developing over the region within the past
couple of hours, with some stronger storms potentially worthy of
some hail or a wind gust. Will continue trend with scattered
convection this afternoon, which will mainly be elevated in
nature. Have been in between MVFR and IFR all day and this will
likely continue into the afternoon hours. Dryline will be the main
focus for strong/severe storms later this afternoon and evening.
Will likely go into MVFR and maintain through the evening and into
the overnight hours.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Mar 30, 12:04 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT WED MAR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1204 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A FEW STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON. LARGE
HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD WITH
THIS FIRST ROUND OF AFTERNOON STORMS. IN ADDITION...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP AHEAD OF A DRY LINE
OVER SOUTHEASTERN KANSAS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THESE STORMS WILL SHIFT EAST INTO WESTERN MISSOURI
DURING THE EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE
CAPABLE OF PRODUCING LARGE HAIL UP TO HALF DOLLAR SIZE...DAMAGING
WIND GUSTS UP TO 60 MPH...AND POSSIBLY AN ISOLATED TORNADO ACROSS
SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI. THE HIGHEST RISK
FOR SEVERE WEATHER THIS EVENING WILL BE ALONG AND WEST OF
INTERSTATE 49 CORRIDOR.

THERE WILL BE A DIMINISHING RISK FOR SEVERE WEATHER FARTHER EAST
AS THE NIGHT PROGRESSES. STORMS ARE EXPECTED TO TRANSITION INTO
MORE OF A LINE OVER THE EASTERN OZARKS ALONG A COLD FRONT AS
INSTABILITY WEAKENS LATER TONIGHT.

GUSTY NON THUNDERSTORM WINDS WILL ALSO OCCUR TODAY WITH WINDS OF
30 TO 35 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LIGHT FREEZE OR FROST MAY BE POSSIBLE BY THE END OF THE WEEK
WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE
FRIDAY NIGHT AND EARLY SATURDAY MORNING.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE
DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT MAINLY
 ACROSS SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Mar 30, 12:26 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT WED MAR 30 2016

MOZ095-102-103-301815-
CHRISTIAN MO-BARRY MO-STONE MO-
1226 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN...EASTERN
BARRY AND STONE COUNTIES UNTIL 115 PM CDT...

AT 1225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRANDVIEW...OR 7 MILES NORTHEAST OF EUREKA SPRINGS...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TABLE ROCK LAKE...                SILVER DOLLAR CITY...
KIMBERLING CITY...                CRANE...
SHELL KNOB...                     REEDS SPRING...
HIGHLANDVILLE...                  INDIAN POINT...
BRANSON WEST...                   GALENA...
MCCORD BEND...                    GOLDEN...
EMERALD BEACH...                  SPOKANE...
CHAIN-O-LAKES...                  ARROW POINT...
CONEY ISLAND...                   PONCE DE LEON...
CAPE FAIR...                      CHESTNUTRIDGE...

LAT...LON 3650 9374 3691 9363 3691 9315 3681 9322
      3682 9331 3669 9331 3649 9346
TIME...MOT...LOC 1725Z 213DEG 44KT 3648 9365

GRIFFIN
Special weather statement, Mar 30, 12:29 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT WED MAR 30 2016

MOZ070-071-081-082-092-301815-
WRIGHT MO-LACLEDE MO-PHELPS MO-PULASKI MO-TEXAS MO-
1229 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
SOUTHEASTERN LACLEDE...NORTHEASTERN WRIGHT...NORTHWESTERN TEXAS AND
SOUTHERN PULASKI COUNTIES UNTIL 115 PM CDT...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF HARTVILLE...OR 20 MILES NORTH OF MOUNTAIN GROVE...
MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE ADVISORY INCLUDE...
FORT LEONARD WOOD...              WAYNESVILLE...
ST. ROBERT...                     RICHLAND...
EDGAR SPRINGS...                  PLATO...
LYNCHBURG...                      LAQUEY...
ROBY...                           MANES...
DEVIL'S ELBOW...                  GRAFF...
FALCON...                         OZARK SPRINGS...
COMPETITION...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 144 AND 165...AND
BETWEEN MILE MARKERS 180 AND 183.

LAT...LON 3779 9179 3779 9181 3777 9181 3731 9225
      3732 9251 3787 9239 3784 9174
TIME...MOT...LOC 1729Z 213DEG 44KT 3742 9236

GRIFFIN
Local storm report, Mar 30, 1:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             FORT LEONARD WOOD       37.71N 92.16W
03/30/2016  E0.75 INCH       PULASKI            MO   OTHER FEDERAL

&&

LINDENBERG
Special weather statement, Mar 30, 1:27 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT WED MAR 30 2016

MOZ055-067-068-301915-
HICKORY MO-BENTON MO-ST. CLAIR MO-
127 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...
NORTHWESTERN HICKORY AND BENTON COUNTIES UNTIL 215 PM CDT...

AT 127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEAUBLEAU...OR 13 MILES WEST OF HERMITAGE...MOVING NORTHEAST AT 50
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
WARSAW...                         LINCOLN...
COLE CAMP...                      OSCEOLA...
LOWRY CITY...                     IONIA...
VISTA...                          GERSTER...
PALO PINTO...                     QUINCY...
RACKET...                         EDMONSON...
MORA...                           HARPER...
ICONIUM...                        BRANDON...
WHITAKERVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3853 9307 3850 9307 3794 9343 3796 9369
      3820 9376 3821 9375 3821 9356 3822 9356
      3821 9353 3850 9351 3852 9350 3851 9330
      3853 9329
TIME...MOT...LOC 1827Z 213DEG 44KT 3799 9357

GRIFFIN
Local storm report, Mar 30, 1:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             LAMAR                   37.49N 94.28W
03/30/2016  E0.75 INCH       BARTON             MO   PUBLIC

            PEA TO PENNY SIZE HAIL.

&&

LINDENBERG
Special weather statement, Mar 30, 2:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT WED MAR 30 2016

MOZ070-071-082-083-301945-
PHELPS MO-DENT MO-PULASKI MO-TEXAS MO-
206 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...PHELPS...
NORTHWESTERN TEXAS AND EASTERN PULASKI COUNTIES UNTIL 245 PM CDT...

AT 206 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF FORT LEONARD WOOD...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          FORT LEONARD WOOD...
ST. ROBERT...                     ST. JAMES...
LICKING...                        DIXON...
DOOLITTLE...                      NEWBURG...
EDGAR SPRINGS...                  HAZELTON...
NORTHWYE...                       BEULAH...
ROBY...                           ANUTT...
DEVIL'S ELBOW...                  LECOMA...
LENOX...                          JEROME...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 161 AND 169...AND
BETWEEN MILE MARKERS 171 AND 195.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 9181 3750 9218 3801 9214 3801 9159
TIME...MOT...LOC 1906Z 211DEG 49KT 3759 9206

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:36 AM CDTSpecial Weather StatementSGFDent24 min
Mar 30, 11:38 AM CDTSpecial Weather StatementSGFShannon37 min
Mar 30, 11:43 AM CDTSpecial Weather StatementSGFTexas, Wright47 min
Mar 30, 11:47 AM CDTSevere Thunderstorm WarningSGFTexas, Wright14 min
Mar 30, 11:52 AM CDTSpecial Weather StatementSGFBarton38 min
Mar 30, 12:05 PM CDTSpecial Weather StatementSGFLawrence, Newton40 min
Mar 30, 12:26 PM CDTSpecial Weather StatementSGFStone49 min
Mar 30, 12:29 PM CDTSpecial Weather StatementSGFPulaski46 min
Mar 30, 1:02 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski27 min
Mar 30, 1:27 PM CDTSpecial Weather StatementSGFBenton48 min
Mar 30, 2:17 PM CDTSpecial Weather StatementSGFMaries43 min
Mar 30, 3:32 PM CDTSpecial Weather StatementSGFMorgan43 min

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.